Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Pittsburgh, PA

March 28, 2020Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 28, 2020, 9:53 AM EDT for Carroll County, Columbiana County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 9:53 AM EDT (13:53 UTC)
Expired
Mar 28, 2020, 10:30 AM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:17 AM EDT, 36 minutes earlier.

Area forecast discussion, Mar 28, 9:17 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
917 AM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning Update: No major changes have been made to this forecast
period.

Previous Discussion: A warm front will continue to drive northward
this morning, allowing for the bulk of the showers this afternoon to
be focused over the northern half of the forecast area. Another
shortwave will ride along the stalled front during the afternoon
hours, which will continue to support shower activity and provide the
risk for convection. Atmosphere remains capped as the warmer air
aloft surges northward. There will be an increases in atmospheric
buoyancy, but much of this will be relegated to the warm sector south
of the surface boundary. Models continue to display pockets of dry
air developing in the warm sector late this morning and through the
afternoon, allowing locales south of the front to experience an break
in rainfall and also a rise in surface temperatures. With this setup
a wide range of temperatures is on tap for today, with the far north
remaining in the 50s, while the southern border will approach 80
degrees.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Surface warm front will push north of the area tonight as the upper
level ridge experience one more brief amplification. This should
allow for a break in the activity across most, if not all, of the
area by late this evening and into the overnight hours. The occluded
surface front will approach western Ohio late tonight. More showers,
and possibly a thunderstorm, will develop ahead of the boundary and
push through the entire region Sunday morning. Atmosphere will dry
out quickly behind the boundary, allowing for some sunshine to make a
much needed return. The main concern for Sunday will be the threat
for strong winds behind the front. An impressive wind field will
develop on the southeastern flank of the 500 low. Mixing heights rise
quickly and instability aloft increases. This will allow for the
strong winds aloft to mix down to the surface. Current forecast
soundings are hinting that a wind advisory may be needed on Sunday.

Temperatures remain well above normal Saturday night and Sunday.

Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Restrictions largely north PIT in rain -w- embedded storms expected
to briefly clear up by late morning before another shortwave riding
along a stalled frontal boundary kicks off another round of
convection. South of PIT isold shra/tstms are possible as convective
temps are briefly reached. Persistent rain further N should result
in more stability and no tstms, as IFR/MVFR persists.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 4:22 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Mar 28 2020

OHZ040-041-049-050-059-PAZ007>009-013>016-020>023-029-073>076-
WVZ001>003-290830-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
422 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat is
damaging wind gusts. Localized flooding is possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-290830-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
422 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Scattered severe storms are possible today. The main threat is
damaging wind gusts. Localized flooding is possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ069-PAZ031-WVZ004-012-021-509>514-290830-
Garrett-Monroe-Greene-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. The main threat is
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler38 min
Mar 28, 11:00 AM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 11:42 AM EDTSpecial Weather StatementPBZButler, Lawrence48 min
Mar 28, 12:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango24 min
Mar 28, 12:30 PM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 1:13 PM EDTSpecial Weather StatementPBZMercer47 min
Mar 28, 1:43 PM EDTSpecial Weather StatementPBZArmstrong32 min
Mar 28, 1:49 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango26 min
Mar 28, 2:15 PM EDTSpecial Weather StatementPBZButler45 min
Mar 28, 2:25 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer35 min
Mar 28, 2:55 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion35 min
Mar 28, 3:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson24 min
Mar 28, 3:17 PM EDTSpecial Weather StatementPBZButler, Lawrence28 min
Mar 28, 3:18 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington42 min
Mar 28, 3:26 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion3 hr
Mar 28, 3:31 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler29 min
Mar 28, 3:40 PM EDTTornado WarningPBZAllegheny, Beaver, Washington35 min
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland49 min
Mar 28, 4:10 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Fayette, Washington, Westmoreland9 hr
Mar 28, 4:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland47 min
Mar 28, 4:14 PM EDTSevere Thunderstorm WarningPBZGreene, Washington46 min
Mar 28, 4:19 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland3 hr
Mar 28, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson50 min
Mar 28, 4:35 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Jefferson, Westmoreland5 hr
Mar 28, 4:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland48 min
Mar 28, 4:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland51 min
Mar 28, 5:04 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington41 min
Mar 28, 5:23 PM EDTFlash Flood WarningPBZFayette, Greene, Washington3 hr
Mar 28, 5:38 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland37 min
Mar 28, 7:09 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland3 hr
Mar 28, 11:21 AM EDTSpecial Weather StatementPBZColumbiana24 min
Mar 28, 3:09 PM EDTSpecial Weather StatementPBZCoshocton36 min
Mar 28, 3:29 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.